Skip to content
My WebMD Sign In, Sign Up
blood sugar high, doctor confused
avatar
stormyfalls posted:
Hi. My husband has been Type 2 for about 15 years and his blood sugar has been in good control. About 2 months ago, the level shot up to the 300's on a daily basis. He tried to control on his own for about a month (doubled his pills, watched his diet, but he craved sugar). Then he went to his doctor who said it was unusual to jump up like that suddenly. Thought might be ineffective pills (glipizide) so gave him a prescription for US based pills. No change. Then, put him on insulin glargine, the pen, once a day, level 10. No effect. so level 12. No effect. So then my husband started using it twice a day. No effect. I've been trying to get him to go back to the doctor, but he's discouraged and procrastinating, and of course today's a holiday. We're getting very concerned. Has anyone been through this perhaps in a transition from Type 2 to Type 1 diabetes? Could something else be going on? He does have an enlarged prostate and mild infection which he's taking antibotics and flomase for. He's supposed to see a urologist, but hasn't yet made the appt.
I'm putting pressure on him to go back to the doctor...tomorrow I hope. In the meantime, in case the doctor is still stumped, any ideas on what's going on? My husband is 62 and in good health otherwise. No heart problems.
Reply
 
avatar
davedsel57 responded:
Hello.

Your husband needs to aggressively pursue this with the current doctor. It may be time for a referral to an endocrinologist if the primary doctor can not help. Seeing the urologist would also be a good move.

Diabetes is a progressive disease. It is also affected by other conditions. Procrastinating will only make things worse.
Click on my user name or avatar picture to read my story.

Blessings,

Dave
 
avatar
flutetooter responded:
If your husband persists in eating too much sugar for his system plus the meds to handle, the blood sugar will keep
increasing until he is on dialysis. Does he understand that he needs to limit his carbohydrate intake? He sounds like he does't care about his health, and it is difficult for you to get him to see a doctor if he won't take responsibilty for himself.
If at first you don't succeed, try, try again!
 
avatar
stormyfalls replied to flutetooter's response:
To be fair, my husband has been very good about diet. It's just since his suger level spiked that he's been craving sugar. That was a sign that something was up. He's just very discouraged now that the doctor doesn't seem to know what's going on. He's heard that before for different issues in the past and is losing confidence in the medical community.
 
avatar
stormyfalls replied to davedsel57's response:
Yes, absolutely. I just wish i could help him with some ideas of what may be going on, so he has some information to chew on. It helps him cope if he has some idea of what's happening.
 
avatar
davedsel57 replied to stormyfalls's response:
Unfortunately, it is both impossible and against the rules in all WebMD communities to provide any type of diagnosis or medical advice. We are not doctors. Our assigned health experts reply rarely due to their busy schedules, but even they can not tell you over an internet message board "what is going on". Your husband's only option is to pursue this with his doctor or other specialists that can help.
Click on my user name or avatar picture to read my story.

Blessings,

Dave
 
avatar
mhall6252 responded:
Something is definitely going on, and your husband's doctor needs to take some action to get to the root cause of his high glucose levels.

You say he has an infection - that could be the cause.

When you wrote flomase, did you mean flonase? If so, that is a steroid and can cause high glucose levels.

A referral to an endocrinologist might be in order.
Michelle
Diabetic since 5/2001
Follow my journey at www.mch-breastcancer.blogspot.com
Smile and the world smiles with you.
 
avatar
auriga1 responded:
No, there is not transition from Type 2 to Type 1. Many times, because of poor control, the beta cells in the pancreas will die out with the result of not enough natural insulin in the body to help fight high glucose levels.

Michelle is absolutely right with the steroid problem. If his blood sugars went up with the use of the Flonase, that could be the cause. Steroids can cause a high jump in blood sugars.

Infections cause stress on the body, too. Stress will raise the blood sugars. Wait until the infection is cleared up to see if there is any difference. How long does he have to stay on the Flonase? Even eye drops with steroids in them can cause a jump in blood sugar.

Not a doctor here, so don't let him stop any medication. That's not our call here.

Hope you are both able to find an answer.
 
avatar
spiritualmedium responded:
It is possible to transition from Type 2 to Type 1. I know this is true because it happened to me and I almost died. My pancreas just stopped making insulin. I was taking Glucophage and Amaryl for Type 2. Felt sick, sugar was high, couldn't keep food down. Next morning (4th day of feeling awful) got up cause was nauseous, couldn't see was blurry and moving and couldn't breathe. Had very shallow rapid breathing. Diagnosed with DKA or Diabetic Ketoacidosis and though it is very rare can switch from Type 2 which I was for about 13 years to Type 1. Was in medical shock and dehydrated when got to the hospital. He should go without delay to an endocrinologist. Half of adults who get DKA with the breathing complication (which can happen fast) die. Good luck to your husband. Make him read my post. Maybe not his fault like it wasn't mine.


Featuring Experts

Michael Dansinger, MD, is a nationally recognized authority on dietary and lifestyle counseling for weight loss and disease prevention. He is the nutr...More

Helpful Tips

Ideal Blood Sugar
If you have been diagnosed with diabetes-you should talk to your doctor about target blood sugar goals. Here is a general range suggested ... More
Was this Helpful?
119 of 170 found this helpful

Expert Blog

Conquering Diabetes - Michael Dansinger, MD

Dr. Michael Dansinger provides thoughtful tips for those with type 2 diabetes or pre-diabetes who want to reclaim their health...Read More

Related Drug Reviews

  • Drug Name User Reviews

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.